Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 49, NWS Honolulu, HI

July 3, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jul 3, 2013, 6:42 AM HST for Hawaii County, Hawaii. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 2013, 6:42 AM HST (16:42 UTC)
Expired
Jul 3, 2013, 3:34 PM HST
In force
9 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 4.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

103 
WWHW70 PHFO 031642
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
642 AM HST WED JUL 3 2013


HIZ028-040545-
/O.NEW.PHFO.WI.Y.0049.130703T1642Z-130704T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
642 AM HST WED JUL 3 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. 

* WINDS...EAST 20 TO 35 MPH WITH LOCALIZED GUSTS OVER 40 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
POWELL
1 follow-up statement
087 
WWHW70 PHFO 040134
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST WED JUL 3 2013


HIZ028-040245-
/O.CAN.PHFO.WI.Y.0049.000000T0000Z-130704T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
334 PM HST WED JUL 3 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS AT THE BIG ISLAND SUMMITS HAVE DECREASED BELOW ADVISORY
THRESHOLD AND ARE NOT EXPECTED TO INCREASE IN THE NEAR FUTURE. THE
WIND ADVISORY FOR THE BIG ISLAND SUMMITS IS THEREFORE CANCELLED.

$$
POWELL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jul 3, 4:00 AM HST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 3, 4:00 AM HST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST WED JUL 3 2013

.SYNOPSIS...
LIGHT TO MODERATE TRADE WINDS WILL DIMINISH INTO THE WEEKEND.
SHOWERS AFFECTING MUCH OF THE STATE THIS MORNING WILL GIVE WAY TO
CLOUD BUILDUPS WITH A FEW SHOWERS INLAND EACH AFTERNOON...AND
CLEARING EACH NIGHT. BREEZY TRADE WINDS AND MODEST WINDWARD SHOWERS
WILL RETURN BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
SURFACE OBSERVATIONS AROUND THE MAIN HAWAIIAN ISLANDS REPORTED LIGHT
TO MODERATE TRADE WINDS BLOWING...AND PRESSURE TRENDS SUGGESTED
LITTLE CHANGE OR A SLIGHT DECREASE IN WIND SPEEDS THROUGH THE SHORT
RUN. SOUNDING DATA REMAINED MIXED...WITH PLENTY OF MOMENTUM THROUGH
THE DEPTH OF THE MIXED LAYER AT LIHUE...BUT SUBSTANTIALLY LESS AT
HILO. THE INVERSION WAS CONSIDERABLY HIGHER THAN USUAL...AND THE AIR
MASS SLIGHTLY MOISTER THAN TYPICAL FOR THE SEASON. THUS...NOT
SURPRISINGLY...TRADE SHOWERS WERE UNUSUALLY EXTENSIVE AND
WELL-DEVELOPED FOR JUNE. EVEN SOME LEE SITES RECEIVED MEASURABLE
ACCUMULATION FROM TRADE SHOWERS PASSING COMPLETELY OVER THE SMALLER
ISLANDS BEFORE DISSIPATING. REMNANT STRATUS COVER FROM AFTERNOON
BUILDUPS ON TUESDAY ALSO LINGERED OVER WEST SLOPES OF THE BIG ISLAND.

WIND SPEEDS OVER THE BIG ISLAND SUMMITS ROSE SUBSTANTIALLY THROUGH
THE MIDDLE OF THE NIGHT...APPROACHING THE CRITERION FOR A WIND
ADVISORY. HOWEVER...IN SUCH CASES THE WINDS TYPICALLY PEAK A LITTLE
BEFORE DAWN...SO LIKELY THE ADVISORY WILL NOT BE NEEDED.

ALOFT...MODERATE RIDGING PREVAILED NORTHWEST OF THE STATE...BUT THE
MID-LEVEL REFLECTION OF THE DISSIPATED REMNANT OF COSME APPROACHED
THE ISLANDS FROM THE NORTHEAST. GUIDANCE AGREED WELL IN PREDICTING
THAT THIS REMNANT WILL MOVE A LITTLE CLOSER OVER THE NEXT DAY OR
SO...DISRUPTING BOTH THE RIDGE ALOFT AND THE SUBTROPICAL RIDGE AT
THE SURFACE. THE TRADE WINDS WILL DIMINISH ONCE THE GRADIENT
SLACKENS...AND WILL REMAIN THIS WAY THROUGH THE WEEKEND AS THE
REMNANT LOW SPINS MORE OR LESS IN PLACE. BY AROUND MONDAY...THE LOW
WILL FILL IN ENOUGH SO THAT DEEP-LAYER RIDGING CAN START TO
REBUILD...ALLOWING THE TRADE WINDS TO STRENGTHEN AGAIN INTO THE
MIDDLE OF NEXT WEEK.

DURING THE TIME OF SLACK PREVAILING WINDS...SEA AND LAND BREEZES
WILL BECOME IMPORTANT OVER MUCH OF THE STATE...LEADING TO DAYTIME
CUMULUS BUILDUPS AND OVERNIGHT CLEARING...ESPECIALLY ON THE BIG
ISLAND. THE AIR MASS WILL BE MOIST ENOUGH FOR SOME OF THESE SHOWERS
TO PRODUCE SIGNIFICANT AMOUNTS OF RAIN...THOUGH AREAL COVERAGE
LIKELY WILL BE SPOTTY...AND FLOODING AS SUCH IS NOT EXPECTED. SINCE
PREVAILING FLOW WILL DIMINISH WITHOUT BECOMING SOUTHEASTERLY...
VOLCANIC HAZE PROBABLY WILL REMAIN RESTRICTED TO THE BIG ISLAND.

CONDITIONS WILL BECOME MORE TYPICAL AGAIN BY THE MIDDLE OF NEXT
WEEK. INDEED...THE TRADE WINDS MAY BE STRONG ENOUGH TO REQUIRE A
SMALL CRAFT ADVISORY.

&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW THE THRESHOLDS FOR A
SMALL CRAFT ADVISORY THROUGH EARLY NEXT WEEK. THE GLOBAL MODELS SHOW
LOCALLY STRONG TRADE WINDS RETURNING BY THE MIDDLE OF NEXT WEEK. IF
THIS FORECAST VERIFIES...THEN AN ADVISORY MAY BE NEEDED STARTING
MONDAY NIGHT FOR THE USUAL WINDY AREAS AROUND THE BIG ISLAND AND
MAUI. THE ADVISORY MAY REQUIRE EXPANSION TO OTHER ZONES AS WINDS
INCREASE LATER NEXT WEEK.

SURF WILL REMAIN BELOW THE ADVISORY LEVELS ON ALL SHORES. A SERIES
OF MODERATE SOUTH SWELLS WILL ROLL IN...WITH THE HIGHEST SURF ALONG
SOUTH SHORES EXPECTED THURSDAY. THE TROUGH NORTHEAST OF THE ISLANDS
MAY BOOST SURF ALONG EAST-FACING SHORES FRIDAY AND SATURDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RYSHKO

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.